The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Drug Criteria & Outcomes
Drugs that harm bugs ...and the liver?
By Joe Ybarra, Pharm.D candidate, Auburn (AL) University Harrison School of Pharmacy
Antibiotics are one of the most abundantly prescribed medications in both the outpatient and inpatient settings. From treating a simple infection to a life-threatening one, antibiotics decrease morbidity and mortality in every patient population. However, agents may cause undesirable adverse effects that may be as harmful to the patient as the disease being treated. These adverse events cause increased cost of health care and prolonged duration of hospital stay, and may be avoided with appropriate monitoring measures and knowledge of pharmacotherapeutics. Liver injury associated with telithromycin (Ketek®), a ketolide, has recently increased vigilance of these adverse events.
An article in the Annals of Internal Medicine first addressed the issue of telithromycin-induced hepatotoxicity in January 2006, after three cases were reported — one ended in spontaneous recovery, one resulted in liver transplantation, and one resulted in death. The two patients with negative outcomes had an underlying history of alcohol use. In June 2006, the FDA issued a labeling supplement informing practitioners and patients of the risks of hepatotoxicity associated with telithromycin. Recently, in February 2007, the FDA has made changes to its approved indications to only treat mild to moderate community-acquired pneumonia caused by S. pneumoniae, Haemophilus influenzae, Chlamydophila pneumoniae, Moraxella catarrhalis, or Mycoplasma pneumoniae for adults over 18 years of age. Telithromycin is not the sole antibiotic attributed with these adverse effects; therefore, many classes of antibiotics have the potential for harmful properties varying from liver enzyme elevation to death. Appearing in the 1960s, erythromycin estolate was the first macrolide recognized to cause of hepatotoxicity in primarily the adult population, and today application is only limited to pediatric populations. All esters of erythromycin have some degree of cross-reactivity and the potential to cause harm to the liver. Increased utilization of less harmful formulations such as erythromycin base greatly reduced the incidence of hepatotoxicity with erythromycin.
Reports of liver injury have been associated with usage of antistaphlococcal, natural, semisynthetic, and broad-spectrum penicillins, with a wide spectrum of symptoms ranging from liver enzyme elevation to death. The first and second-generation cephalosporins rarely induce hepatotoxicity; however, the third-generation cephalosporin, ceftriaxone, has been reported to cause biliary sludge and pseudolithiasis. The carbepenem, imipenem, has not been associated with cholestatic liver injury itself; however, when in combination with cilastatin (contained in Primaxin®) hepatotoxicity has been reported.
The intravenous formulation of tetracycline has a history of causing significant injury to the liver; high risk patients include those taking greater than 1.5 grams a day, women in their third trimester of pregnancy, and men taking estrogen to treat prostate cancer. As a consequence of this adverse effect, the use of intravenous tetracycline is very rare. Other tetracyclines, such as minocycline, doxycycline, and oral tetracycline, are relatively safe to use in the adult population. Patients who are HIV-positive and receiving sulfonamide or dapsone therapy are also at an increased risk for liver injury. While not studied in HIV-positive patients, trimethoprim monotherapy has caused recurrent hepatotoxicity in patients with a previous history of liver failure caused by trimethoprim-sulfamethoxazole. Patients with tuberculosis are at increased risks of adverse effects with antibiotic therapy; however, other comorbidities are common in this population. Comorbidities such as alcoholism, old age, hepatitis, HIV, AIDS, malnutrition, and alterations in acetylator status, should be ruled out when identifying the cause of liver injury. Of the antibiotic agents used in long-term treatment, pyrazinamide is repeatedly the most common cause of drug-induced liver injury. This often occurs in a combination regimen of pyrazinamide plus isoniazid and rifampin, a CYP-inducer. Isoniazid and ethambutol, in monotherapy, have a rare incidence of causing hepatotoxicity.
Antimicrobial agents are the leading class of drugs associated with hepatotoxicity. From liver enzyme elevation to cirrhosis to death the degree of injury varies with the use of each agent. The time of onset varies from immediate to delayed (few days to a few months) after therapy is initiated; therefore, educating patients to the possibility of the signs and symptoms of liver disease occurring well after antibiotics are finished, may prevent significant morbidity. Caution is advised when administering these medications to patients with active or previous episodes of liver disease, receiving concurrent hepatotoxic medication regimens, and consuming alcohol on a regular basis. To eliminate any adverse events associated with its use, intravenous tetracycline should be removed from hospital formularies. Baseline liver enzyme tests should be conducted when initiating pyrazinamide along with other medications used in tuberculosis management. While telithromycin has recently gained notoriety as a hepatotoxic agent, vigilance must be taken to identify newly initiated medications or the existence of concurrent disease states that increase the possibility of hepatic disease.